Texas, 2008

High Wind in Texas, January 9 to 10, 2008

January 9 to 10, 2008 · NWS MAF · 2 events in 2 counties and zones

A rapidly moving upper level trough of low pressure, extending across southeast portions of New Mexico and west Texas, aided in the development of high winds across the Guadalupe and Davis Mountains late Wednesday night and during the overnight hours on Thursday morning.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A rapidly moving upper level trough of low pressure, extending across southeast portions of New Mexico and west Texas, aided in the development of high winds across the Guadalupe and Davis Mountains late Wednesday night and during the overnight hours on Thursday morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 9, 1:18 PM MST, 42 minutes earlier.

Area forecast discussion, Jan 9, 1:18 PM MST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
218 PM CST WED JAN 9 2008

.DISCUSSION...
NO SIGNIFICANT CHANGES MADE TO THE SHORT TERM FORECAST. UPPER AIR
PATTERN CONTINUES TO BE DOMINATED BY QUICK MOVING OPEN TROUGHS
MOVING OUT OF THE WESTERN U.S. BRINGING WEAK FRONTS INTO THE
PERMIAN BASIN. THEREFORE THE NEXT SEVERAL DAYS WILL SEE
TEMPERATURES RISE AND FALL WITH FRONTAL PASSAGES...BUT THE ONE
CONSTANT WILL BE DRY AIR. FIRE WEATHER WILL BE A CONCERN BUT WINDS
ARE NOT EXPECTED TO INCREASE ENOUGH TO WARRANT ANY PRODUCT ISSUANCES.

ZONAL FLOW CONTINUES INTO THE EARLY EXTENDED PERIOD WHICH BEGINS
TO CREATE HAVOC WITH THE FORECAST AS THE TIMING OF THE INDIVIDUAL
TROFS BECOMES INCONSISTENT RUN TO RUN AND MODEL TO MODEL. LATEST
GFS AND ECMWF AGREE ON COOLER TEMPS FOR THE WEEKEND BUT THE
COLDEST AIR DOES NOT MOVE IN TIL THE MIDDLE OF NEXT WEEK. THIS IS
DIFFERENT FROM PAST MODEL RUNS WHICH INDICATED THE COLDEST AIR
WOULD MOVE IN OVER THE WEEKEND. AT THIS TIME IT IS HARD TO ARGUE
AGAINST THE LATEST RUNS...I HATE TO BASE A FORECAST OFF AN
AMPLIFIED PATTEREN THAT HAS NOT BEEN SEEN IN QUITE SOME TIME. PLUS
THE TEMPS MEX SHOWS FOR EARLY NEXT WEEK ARE NOT UNREASONABLE WITH
50S INTO THE MID 60S. THEREFORE STAYED CLOSE TO THE LATEST
GUIDANCE IN THE EXTENDED GOING BELOW IT ON WEDNESDAY AS THE COLD
AIR GETS HERE. BOTTOM LINE IS PROBABLY SHOULD NOT WORRY MUCH WITH
THE EXTENDED FORECAST AS CONFIDENCE IN ANY SOLUTION IS LOW.

HENNIG

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              35  62  29  66  /   0   0   0   0
CARLSBAD NM                30  60  30  66  /   0   0   0   0
DRYDEN TX                  36  66  30  65  /   0   0   0   0
FORT STOCKTON TX           35  70  32  67  /   0   0   0   0
GUADALUPE PASS TX          33  55  35  60  /   0   0   0   0
HOBBS NM                   30  57  27  63  /   0   0   0   0
MARFA TX                   26  60  23  63  /   0   0   0   0
MIDLAND INTL AIRPORT TX    34  61  29  66  /   0   0   0   0
ODESSA TX                  34  60  29  63  /   0   0   0   0
WINK TX                    33  65  29  68  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING FROM 2 PM THIS AFTERNOON TO 8 PM MST THIS
     EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF
     EDDY COUNTY.

TX...HIGH WIND WARNING FROM 2 PM THIS AFTERNOON TO 8 PM MST THIS
     EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS.

&&

10
Hazardous weather outlook, Jan 9, 12:24 PM MST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
124 PM CST WED JAN 9 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-101930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
124 PM CST WED JAN 9 2008 /1224 PM MST WED JAN 9 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG SOUTHWEST WINDS WILL INCREASE TO 35 TO 45 MPH...WITH GUSTS
TO 60 MPH ACROSS THE GUADALUPE MOUNTAINS THE REMAINDER OF THIS
AFTERNOON INTO THE EVENING.

HIGH PROFILE VEHICLES TRAVELING ON U.S. 62/180 THROUGH THE
GUADALUPE MOUNTAINS THIS AFTERNOON SHOULD BE PREPARED TO
ENCOUNTER THIS HIGH WIND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
January 9, 2:00 PM MST to January 10, 1:00 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Other Federal Agency

High winds briefly occurred at the Guadalupe Bowl Wednesday afternoon, with a 60 mph wind gust reported during this time. High winds were again measured late Wednesday night and early Thursday morning, with a peak wind of 69 mph around midnight.

High Wind, Davis / Apache Mountains Area

When
January 9, 11:35 PM CST to January 10, 1:20 AM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Other Federal Agency

High winds were measured at McDonald Observatory, beginning just prior to midnight, late Wednesday night. These high winds continued for approximately two hours before gradually diminishing.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79032, 79037.